Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Quantization of presymplectic manifolds and circle actions


Authors: Ana Cannas da Silva, Yael Karshon and Susan Tolman
Journal: Trans. Amer. Math. Soc. 352 (2000), 525-552
MSC (1991): Primary 58G10, 81S10; Secondary 58F06, 53C15
DOI: https://doi.org/10.1090/S0002-9947-99-02260-6
Published electronically: September 10, 1999
MathSciNet review: 1714519
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove several versions of ``quantization commutes with reduction'' for circle actions on manifolds that are not symplectic. Instead, these manifolds possess a weaker structure, such as a spin$^c$ structure. Our theorems work whenever the quantization data and the reduction data are compatible; this condition always holds if we start from a presymplectic (in particular, symplectic) manifold.


References [Enhancements On Off] (What's this?)

  • [AB1] M. Atiyah and R. Bott, A Lefschetz fixed point formula for elliptic complexes. II, Bull. Amer. Math.Soc. 87 (1968), 415-491. MR 38:731
  • [AB2] M. Atiyah and R. Bott, The moment map and equivariant cohomology, Topology 23 (1984), 1-28. MR 85e:58041
  • [ASII] M. Atiyah and G. Segal, The index of elliptic operators. II, Ann. of Math. 87 (1968), 531-545. MR 38:5246
  • [ASIII] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. 87 (1968), 546-604. MR 38:5245
  • [BGV] N. Berline, E. Getzler and M. Vergne, Heat Kernels and Dirac Operators, Springer, New York, 1992. MR 94e:58130
  • [BV] N. Berline and M. Vergne, Classes caractéristiques équivariantes, formule de localisation en cohomologie équivariante, C. R. Acad. Sci. Paris 295 (1982), 539-541. MR 83m:58002
  • [BS] A. Borel, J. P. Serre, Groupes de Lie et puissances réduites de Steenrod, Amer. J. Math. 75 (1953), 409-448. MR 15:338b
  • [BU] D. Borthwick and A. Uribe, Almost complex structures and geometric quantization, Math. Res. Lett. 3 (1996), no. 6, 845-861. MR 98e:58084
  • [B1] R. Bott, Homogeneous vector bundles, Ann. of Math. (2) 66 (1957), 203-248. MR 19:681d
  • [B2] R. Bott, The index theorem for homogeneous differential operators, Differential and Combinatorial Topology - a symposium in honor of Marston Morse (1965), 167-186. MR 31:624b
  • [BT] R. Bott and L. Tu, Differential Forms in Algebraic Topology, Springer, New York, 1982. MR 83i:57016
  • [CGW] A. Cannas da Silva, V. Guillemin and C. Woodward, On the unfolding of folding symplectic structures, preprint, 1998.
  • [D] J. J. Duistermaat, The Heat Kernel Lefschetz Fixed Point Formula for the Spin-c Dirac Operator, Birkhäuser, Boston, 1996. MR 97d:58181
  • [DGMW] J. J. Duistermaat, V. Guillemin, E. Meinrenken and S. Wu, Symplectic reduction and Riemann-Roch for circle actions, Math. Res. Letters 2 (1995), 259-266.
  • [GGK] V. Ginzburg, V. Guillemin and Y. Karshon, Cobordism theory and localization formulas for Hamiltonian group actions, Int. Math. Res. Notices 5 (1996), 221-234. MR 97d:57046
  • [GNH] M. Gotay, J. Nester, and G. Hinds, Presymplectic manifolds and the Dirac-Bergmann theory of constraints, J. Math. Phys. 19 (11), Nov. 1978. MR 80e:58025
  • [GK1] M. Grossberg and Y. Karshon, Bott towers, complete integrability and the extended character of representations, Duke Math. J.76 no. 1, 23-58 (1994). MR 96i:22030
  • [GK2] M. Grossberg and Y. Karshon, Equivariant index and the moment map for completely integrable torus actions, Adv. Math. 133 (1998), 185-223. CMP 98:08
  • [G] V. Guillemin, Reduced phase-spaces and Riemann-Roch, In Lie groups and geometry in honor of B. Kostant (R. Brylinski et al., eds.), Progress in Mathematics 123, Birkhäuser, Boston (1995), 305-334. MR 96m:58095
  • [GS] V. Guillemin and S. Sternberg, Geometric quantization and multiplicities of group representations, Invent. Math. 67 (1982), 515-538. MR 83m:58040
  • [JK] L. Jeffrey and F. Kirwan, On localization and Riemann-Roch numbers for symplectic quotients, Quart. J. Math. Oxford Ser. (2) 47 (1996), no. 186, 165-185. MR 97i:58064
  • [KT] Y. Karshon and S. Tolman, The moment map and line bundles over pre-symplectic toric manifolds J. Differential Geometry 38 (1993), 464-484. MR 94j:58065
  • [K] M. Karoubi, K-Theory, An Introduction, Springer, New York, 1978. MR 58:7605
  • [Ko] B. Kostant, Quantization and unitary representations, in Modern Analysis and Applications, Springer Lecture Notes in Mathematics, No. 170, pp. 87-107, New York, Springer-Verlag, 1970. MR 45:3638
  • [LM] H. Lawson and M. Michelson, Spin Geometry, Princeton, 1989.
  • [L] E. Lerman, Symplectic cuts, Math. Res. Letters 2 (1995), 247-258. MR 96f:58062
  • [MW] J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry, Rep. Math. Phys. 5 (1974), 121-130. MR 53:6633
  • [M1] E. Meinrenken, On Riemann-Roch formulas for multiplicities, J. Amer. Math. Soc. 9 (1996), no. 2, 373-389. MR 96f:58070
  • [M2] E. Meinrenken, Symplectic surgery and the spin$^c$-Dirac operator, Adv. Math. 134 (1998), 240-277. CMP 98:11
  • [MS] E. Meinrenken and R. Sjamaar, Singular reduction and quantization, Topology 38 (1999), 699-762.
  • [P] R. Parthasarathy, Dirac operator and the discrete series, Annals of Math. 96 (1972), 1-30. MR 47:6945
  • [S] R. Sjamaar, Symplectic reduction and Riemann-Roch formulas for multiplicities, Bull. Amer. Math. Soc. 33 (1996), 327-338. MR 96j:58073
  • [T] S. Tolman, in preparation.
  • [V1] M. Vergne, Geometric quantization and equivariant cohomology, First European Congress in Mathematics, vol. 1, Progress in Mathematics 119, Birkhäuser, Boston (1994), 249-295. MR 96j:58074
  • [V2] M. Vergne, Multiplicity formula for geometric quantization. I, II, Duke Math. Journal, 82 (1996), No. 1, 143-179 and 181-194. MR 98e:58087

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58G10, 81S10, 58F06, 53C15

Retrieve articles in all journals with MSC (1991): 58G10, 81S10, 58F06, 53C15


Additional Information

Ana Cannas da Silva
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Email: acannas@math.berkeley.edu

Yael Karshon
Affiliation: Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel
Email: karshon@math.huji.ac.il

Susan Tolman
Affiliation: Department of Mathematics, Princeton University, Princton, New Jersey 08544-1000
Email: tolman@math.princeton.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02260-6
Received by editor(s): September 26, 1997
Published electronically: September 10, 1999
Additional Notes: A. Cannas da Silva was partially supported by a NATO fellowship. Her research at MSRI was supported in part by NSF grant DMS 9022140. Y. Karshon was partially supported by NSF grant DMS 9404404. S. Tolman was partially supported by an NSF postdoctoral fellowship.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society